Risperdal and Male Breast Growth

Risperdal and Male Breast Development (Gynecomastia)

Gynecomastia is the medical term for male breast growth, an adverse side effect associated with the use of the antipsychotic drug Risperdal. Gynecomastia results in the development of large, painful breast tissue in one or both breasts. In some cases, the development of male breast tissue may also be accompanied by galactorrhea, the spontaneous secretion of milk. Hundreds of lawsuits have been filed by men and representatives of young boys who allege that their gynecomastia injuries resulted from their use of Risperdal and generic risperidone.

Risperdal Use and Elevated Prolactin

Risperdal and generic risperidone function by blocking dopamine receptors in the brain. In doing so, the drugs cause an increase in the levels of a protein hormone in the blood called prolactin, which is involved in the development of breast tissue and the secretion of milk. Studies suggest that the increase in prolactin levels is responsible for breast development in male users of Risperdal.

Though male breast growth can sometimes occur naturally in male youth during puberty, it typically resolves without treatment. In the case of young boys whose gynecomastia was caused by taking Risperdal, however, the condition is irreversible and can only be corrected by surgical mastectomy.

Injured by Risperdal?

If you or a loved one has taken Risperdal and suffers from gynecomastia, call (866) 981-4800 to speak with a Risperdal attorney for a free and confidential consultation, or fill out the form to the right.

-
Slice 1 BLF 2017